MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE

AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4022
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
An olympus on-site service technician reported on behalf of a customer, a single use aspiration needle was inserted into a bf-uc190f (evis eus ultrasound bronchofibersvideoscope) to perform an endobronchial ultrasound (ebus) biopsy.The biopsy was difficult due to anatomical conditions and involved the need to bend the probe of the endoscope as much as possible.Once the needle was inserted into the ebus canal, it locked properly.When attempting to perform the biopsy, there was resistance, and the needle was not able to slide out of the sheath.The needle was removed from the ultrasound bronchofiberscope and checked, there was a lateral puncture of the needle sheath about 0.5 centimeter from the end.Instead of the needle extending centrally, it pierced the sheath from the side.When checking the needle outside the scope, it slipped out of the sheath without any issues despite the lateral puncture of the sheath.The procedure was completed successfully with a replacement device.There was no report of patient harm associated with this event.
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation but the investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation a definitive root cause was not established.However, multiple factors may have contributed to the pierced sheath including : 1.Distal end of the sheath was pressed against tissues of the trachea, bronchi, esophagus and surrounding organs.2.Scope was forcefully pushed into the patient¿s body while the sheath was pressed against the tissue causing the sheath to bend.3.When an attempt was made to extend the needle while the sheath was bent, the tip of the needle to be caught in the bent area of the sheath.As a result, the needle could not be extended.4.Needle protruded from the side surface of the sheath when an attempt was made to extend the needle by forcefully applying a force to the operating portion while the needle could not be extended.The occurrence of the reported problem can be prevented by adhering to the instructions for use (ifu) which states the following: ¿·take the instrument out of the tray by holding the sheath not to make the sheath pop out of the tray.Otherwise, the insertion portion of the instrument might be broken.Also, if the insertion portion pops out of the tray by elasticity, doctors or patients might be injured by the distal end of needle tube, sheath, and stylet.·do not insert this instrument when the endoscope is angulated.This could damage the endoscope and/or this instrument.·turn the up/down angulation control lever to the neutral position to straighten the endoscope before the insertion of this instrument into the endoscope.Otherwise, this could damage the endoscope and/or this instrument.·if you feel excessive resistance while operating the needle, do not push the needle slider forcibly.Doing so could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the instrument and/or endoscope.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17061605
Report Number9614641-2023-00790
Device Sequence Number5130185
Product Code FCG
UDI-Device Identifier04953170389900
UDI-Public04953170389900
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-201SX-4022
Device Lot Number2XV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date06/05/2023
Supplement Report FDA Received Date09/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BF-UC190F
Patient SexUnknown